MAUDE Adverse Event Report: MICROVENTION HEADWAY DUO MICROCA

MICROVENTION HEADWAY DUO MICROCA
Model Number MC162167S
Health Effect - Clinical Codes Infarction, Cerebral (1771); Death (1802); Device Embedded In Tissue or Plaque (3165)
Date of Event 10/27/2017
Type of Reportable Event Death
Event or Problem Description
Endovascular embolization.As per the usual neurointerventional approach to avms, we positioned a microcatheter (a 167 cm headway duc) close to the avm in preparation for embolization with a liquid embolic agent known as onyx.Onyx functions as a sort of injectable glue, and embolization of brain avms is an on-label use of this product.Further the headway duo is marketed for its compatibility with onyx and dmso (an agent used in conjunction with onyx).The embolization went as planned, and the avm appeared to be completely eliminated.Upon attempting to remove the microcatheter from the hardened onyx, again in the standard fashion, the microcatheter fractured.We noted that the retrieved portion of the microcatheter accounted for almost its entire length, and therefore that the retained fragment of microcatheter was small and likely embedded in the onyx, where it would cause no harm.The case was therefore concluded and the pt awoken from anesthesia.She awoke normally and was again noted to be neurologically intact.Approx 1 hr later, the pt experienced a clinical deterioration.Head ct was performed emergently and demonstrated high density material in the basilar artery.We then performed an emergency angiogram which demonstrated occlusion of the basilar artery, followed immediately by a prolonged attempt to remove the forming blood clot within the basilar artery.These efforts were ultimately unsuccessful.The pt was transferred to the neurological intensive care unit for close monitoring and blood pressure control.Mri performed the day after the procedure demonstrated abnormal metallic artifact, suggesting that a long length of the metallic coil that forms the inner portion of the microcatheter was retained, far exceeding the length of the retained outer layer of the microcatheter.This coil is presumed to have acted as a nidus for subsequent clot formation.Unfortunately, the pt died two days after the procedure from complications of a cerebellar and brain stem infarction.The proximate cause for this pt's demise was occlusion of the basilar artery and its branches.This in turn was caused by fracture and fragmentation of the microcatheter inside the pt's brain arteries following onyx embolization, including in particular a relatively unk failure mode wherein different layers of the microcatheter are retained to different degrees.

Brand Name
MICROVENTION HEADWAY DUO MICROCA
Common Device Name
MICROVENTION HEADWAY DUO MICROCA
MDR Report Key7048103
Report NumberMW5073418
Device Sequence Number19249745
Product Code DQO
UDI-Device Identifier00810170014413
UDI-Public(01)00810170014413
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Voluntary
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMC162167S
Device Lot Number170711131
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date11/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age64 YR